Alert archive / North Dakota / Wind Advisories in 2008

Wind Advisory 27, NWS Bismarck, ND

August 26, 200822 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Aug 26, 2008, 3:38 AM MDT for 22 counties in North Dakota. It took effect at Aug 26, 2008, 7:00 AM MDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Aug 26, 2008, 3:38 AM MDT (09:38 UTC)
In effect from
Aug 26, 2008, 7:00 AM MDT
Expired
Aug 26, 2008, 11:10 PM MDT
In force
16 hr
Issued by
NWS Bismarck, ND
All 22 counties

Adams County, ND, Billings County, ND, Bowman County, ND, Burke County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Foster County, ND, Golden Valley County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, McKenzie County, ND, Mountrail County, ND, Renville County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 77 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
716 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1837 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 260938
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
438 AM CDT TUE AUG 26 2008

...A WIND ADVISORY IS IN EFFECT FOR THE AREA SOUTH OF A LINE FROM
HARVEY TO CARRINGTON TODAY...A WIND ADVISORY IS ALSO IN EFFECT
FOR WESTERN NORTH DAKOTA THIS AFTERNOON THROUGH THIS EVENING...

.A LOW PRESSURE TROUGH WILL MOVE INTO WESTERN NORTH DAKOTA THIS
MORNING THEN TO CENTRAL NORTH DAKOTA BY AFTERNOON. STRONG WINDS WILL
DEVELOP EAST OF THE TROUGH THIS MORNING. THE STRONGEST WINDS WILL
BE SOUTH OF A LINE FROM FROM HARVEY TO CARRINGTON WHERE SOUTH WINDS
25 TO 35 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED. THE WINDS WILL
DIMINISH SLOWLY LATE THIS AFTERNOON AS THE TROUGH MOVES INTO
CENTRAL NORTH DAKOTA. 

AS THE TROUGH MOVES INTO CENTRAL NORTH DAKOTA THIS AFTERNOON...STRONG
WEST TO NORTHWEST WINDS 25 TO 35 MPH WILL DEVELOP IN WESTERN NORTH
DAKOTA. THE STRONG WINDS WILL CONTINUE THROUGH THE EVENING
HOURS...DIMINISHING TO 10 TO 20 MPH AFTER MIDNIGHT.

IN ADDITION THERE IS A CHANCE OF THUNDERSTORMS TODAY. IF
THUNDERSTORMS DEVELOP...SOME COULD BE SEVERE. 

NDZ023-025-036-037-047-048-050-051-261745-
/O.NEW.KBIS.WI.Y.0027.080826T1300Z-080827T0100Z/
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...HARVEY...CARRINGTON...STEELE...
JAMESTOWN...NAPOLEON...EDGELEY...ASHLEY...OAKES
438 AM CDT TUE AUG 26 2008

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM CDT
THIS EVENING. 

SOUTH WINDS 25 TO 35 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED THIS
MORNING THROUGH EARLY EVENING.

A WIND ADVISORY MEANS THAT STRONG WINDS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

NDZ001-002-009-010-017-018-031>033-040-041-043-044-261745-
/O.NEW.KBIS.WI.Y.0027.080826T2000Z-080827T0600Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON...
NEW TOWN...WATFORD CITY...KILLDEER...BEACH...MEDORA...DICKINSON...
MARMARTH...MOTT...BOWMAN...HETTINGER
438 AM CDT TUE AUG 26 2008 /338 AM MDT TUE AUG 26 2008/

...WIND ADVISORY IN EFFECT FROM 3 PM CDT /2 PM MDT/ THIS
AFTERNOON TO 1 AM CDT /MIDNIGHT MDT/ WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 3 PM CDT /2 PM MDT/ THIS
AFTERNOON TO 1 AM CDT /MIDNIGHT MDT/ WEDNESDAY. 

STRONG WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL
DEVELOP IN THE EARLY AFTERNOON AND CONTINUE THROUGH THE EVENING
HOURS. THE WINDS WILL TURN NORTHWEST AND DIMINISH TO 10 TO 20 MPH
AFTER MIDNIGHT. 

A WIND ADVISORY MEANS THAT STRONG WINDS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$
4 follow-up statements
000 
WWUS73 KBIS 261727
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1227 PM CDT TUE AUG 26 2008

...A WIND ADVISORY IS IN EFFECT FOR AN AREA SOUTH OF A LINE FROM
HARVEY TO CARRINGTON THIS AFTERNOON THROUGH EARLY EVENING...

...A WIND ADVISORY IS ALSO IN EFFECT FOR WESTERN NORTH DAKOTA AND
PORTIONS OF NORTH CENTRAL NORTH DAKOTA EARLY THIS EVENING TO
AROUND MIDNIGHT TONIGHT...

.A STRONG COLD FRONT WILL CONTINUE TO MOVE EAST ACROSS WESTERN AND
CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. STRONG SOUTH
WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH WILL OCCUR FROM
HARVEY SOUTH TO CARRINGTON AHEAD OF THE COLD FRONT. THE WINDS
WILL DIMINISH SLOWLY TOWARD EARLY EVENING JUST BEFORE THE COLD
FRONT MOVES THROUGH. 

AS THE COLD FRONT MOVES INTO WESTERN AND PORTIONS OF NORTH CENTRAL
NORTH DAKOTA THIS AFTERNOON AND EVENING...STRONG WEST TO
NORTHWEST WINDS 25 TO 35 MPH WILL DEVELOP. THE STRONG WINDS WILL
CONTINUE THROUGH ABOUT MIDNIGHT...THEN BEGIN TO DIMINISH BELOW
WIND ADVISORY CRITERIA. 

IN ADDITION...SCATTERED SHOWERS AND THUNDERSTORMS...SOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL WILL DEVELOP DURING THE
AFTERNOON AND EVENING HOURS...MAINLY OVER CENTRAL NORTH DAKOTA. 

NDZ003-011-270130-
/O.EXB.KBIS.WI.Y.0027.080826T2300Z-080827T0600Z/
RENVILLE-WARD-
INCLUDING THE CITIES OF...MOHALL...MINOT
1227 PM CDT TUE AUG 26 2008

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 AM CDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 1 AM CDT
WEDNESDAY. 

STRONG WESTERLY WINDS WILL DEVELOP BEHIND A COLD FRONT DURING THE
EVENING AND CONTINUE UNTIL SHORTLY AFTER MIDNIGHT. SUSTAINED WEST
WINDS OF 25 TO 30 MPH WITH GUSTS TO 40 MPH CAN BE EXPECTED EARLY
THIS EVENING TO AROUND MIDNIGHT TONIGHT. 

A WIND ADVISORY MEANS THAT STRONG WINDS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

NDZ001-002-009-010-017-018-031>033-040-041-043-044-270130-
/O.EXT.KBIS.WI.Y.0027.080826T2300Z-080827T0600Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON...
NEW TOWN...WATFORD CITY...KILLDEER...BEACH...MEDORA...DICKINSON...
MARMARTH...MOTT...BOWMAN...HETTINGER
1227 PM CDT TUE AUG 26 2008 /1127 AM MDT TUE AUG 26 2008/

...WIND ADVISORY NOW IN EFFECT FROM 6 PM CDT /5 PM MDT/ THIS
EVENING TO 1 AM CDT /MIDNIGHT MDT/ WEDNESDAY...

STRONG WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45
MPH WILL DEVELOP IN THE EARLY EVENING AND CONTINUE THROUGH AROUND
MIDNIGHT. THE WINDS WILL TURN NORTHWEST AND DIMINISH TO 15 TO 25
MPH AFTER MIDNIGHT.

A WIND ADVISORY MEANS THAT STRONG WINDS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

NDZ023-025-036-037-047-048-050-051-270100-
/O.CON.KBIS.WI.Y.0027.000000T0000Z-080827T0100Z/
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...HARVEY...CARRINGTON...STEELE...
JAMESTOWN...NAPOLEON...EDGELEY...ASHLEY...OAKES
1227 PM CDT TUE AUG 26 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

SOUTH WINDS 25 TO 35 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED
THIS AFTERNOON AND INTO THE EARLY EVENING HOURS.

A WIND ADVISORY MEANS THAT STRONG WINDS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

KS
000 
WWUS73 KBIS 261938
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
238 PM CDT TUE AUG 26 2008

...A WIND ADVISORY IS IN EFFECT FOR AN AREA SOUTH OF A LINE FROM
HARVEY TO CARRINGTON AND AREAS SOUTH THROUGH EARLY EVENING...

...A WIND ADVISORY IS ALSO IN EFFECT FOR WESTERN NORTH DAKOTA AND
PORTIONS OF NORTH CENTRAL NORTH DAKOTA EARLY UNTIL AROUND
MIDNIGHT TONIGHT...

.A STRONG COLD FRONT WILL CONTINUE TO MOVE EAST ACROSS WESTERN
AND CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. STRONG SOUTH
WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH WILL OCCUR FROM
HARVEY TO CARRINGTON AND AREAS SOUTH. THE WINDS WILL DIMINISH
SLOWLY TOWARD EARLY EVENING JUST BEFORE THE COLD FRONT MOVES
THROUGH.

AS THE COLD FRONT MOVES THROUGH WESTERN AND PORTIONS OF NORTH
CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING...STRONG WEST TO
NORTHWEST WINDS 25 TO 35 MPH WILL DEVELOP WITH GUSTS TO 45 MPH. THE
STRONG WINDS WILL CONTINUE THROUGH ABOUT MIDNIGHT...THEN BEGIN TO
DIMINISH BELOW WIND ADVISORY CRITERIA.

IN ADDITION...SCATTERED SHOWERS AND THUNDERSTORMS...SOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL WILL DEVELOP DURING THE
AFTERNOON AND EVENING HOURS...MAINLY OVER CENTRAL NORTH DAKOTA.

NDZ001>003-009>011-017-018-031>033-040-041-043-044-270345-
/O.EXT.KBIS.WI.Y.0027.080826T1934Z-080827T0600Z/
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
WILLISTON...NEW TOWN...MINOT...WATFORD CITY...KILLDEER...BEACH...
MEDORA...DICKINSON...MARMARTH...MOTT...BOWMAN...HETTINGER
238 PM CDT TUE AUG 26 2008 /138 PM MDT TUE AUG 26 2008/

...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM CDT /MIDNIGHT MDT/
WEDNESDAY...

STRONG WESTERLY WINDS BEHIND A COLD FRONT DURING THE EVENING AND
CONTINUE UNTIL SHORTLY AFTER MIDNIGHT. SUSTAINED WEST WINDS OF 25
TO 35 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED EARLY THIS EVENING
TO AROUND MIDNIGHT TONIGHT.

A WIND ADVISORY MEANS THAT STRONG WINDS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

NDZ023-025-036-037-047-048-050-051-270100-
/O.CON.KBIS.WI.Y.0027.000000T0000Z-080827T0100Z/
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...HARVEY...CARRINGTON...STEELE...
JAMESTOWN...NAPOLEON...EDGELEY...ASHLEY...OAKES
238 PM CDT TUE AUG 26 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

SOUTH WINDS 25 TO 35 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED
THIS AFTERNOON AND INTO THE EARLY EVENING HOURS.

A WIND ADVISORY MEANS THAT STRONG WINDS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

KS
000 
WWUS73 KBIS 270117
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
817 PM CDT TUE AUG 26 2008

...A WIND ADVISORY IS IN EFFECT FOR WESTERN NORTH DAKOTA AND
PORTIONS OF NORTH CENTRAL NORTH DAKOTA EARLY UNTIL MIDNIGHT MDT...

.A STRONG COLD FRONT WILL CONTINUE TO MOVE EAST ACROSS EASTERN
NORTH DAKOTA THIS EVENING. BEHIND THE COLD FRONT...STRONG WEST TO
NORTHWEST WINDS WILL DEVELOP OVER WESTERN AND NORTH CENTRAL NORTH
DAKOTA THIS EVENING. WINDS OF 25 TO 35 MPH WITH GUSTS OVER 45 MPH
CAN BE EXPECTED FROM MINOT AND WILLISTON...SOUTH THROUGH WATFORD
CITY...DICKINSON...BOWMAN AND HETTINGER THROUGH AROUND MIDNIGHT MDT.

THE COLD FRONT HAS MOVED INTO EASTERN NORTH DAKOTA. THEREFORE THE
WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE OVER PORTIONS OF EAST
CENTRAL NORTH DAKOTA...INCLUDING THE CITY OF JAMESTOWN. IT WILL
CONTINUE TO BE BREEZY HERE AS WINDS SHIFT FROM THE SOUTH TO THE
NORTHWEST THIS EVENING.

NDZ023-025-036-037-047-048-050-051-270230-
/O.EXP.KBIS.WI.Y.0027.000000T0000Z-080827T0100Z/
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...HARVEY...CARRINGTON...STEELE...
JAMESTOWN...NAPOLEON...EDGELEY...ASHLEY...OAKES
817 PM CDT TUE AUG 26 2008

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

STRONG SOUTH WINDS HAVE DIMINISHED AND THE WIND ADVISORY HAS BEEN
ALLOWED TO EXPIRE. IT WILL CONTINUE TO BE BREEZY AS SOUTH WINDS
SHIFT TO THE NORTHWEST THIS EVENING.

$$

NDZ001>003-009>011-017-018-031>033-040-041-043-044-270600-
/O.CON.KBIS.WI.Y.0027.000000T0000Z-080827T0600Z/
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
WILLISTON...NEW TOWN...MINOT...WATFORD CITY...KILLDEER...BEACH...
MEDORA...DICKINSON...MARMARTH...MOTT...BOWMAN...HETTINGER
817 PM CDT TUE AUG 26 2008 /717 PM MDT TUE AUG 26 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT /MIDNIGHT MDT/
WEDNESDAY...

EXPECT WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50
MPH THROUGH THE EVENING. WINDS WILL SLOWLY DIMINISH AFTER MIDNIGHT.

A WIND ADVISORY MEANS THAT STRONG WINDS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$
000 
WWUS73 KBIS 270510
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1210 AM CDT WED AUG 27 2008

...THE WIND ADVISORY FOR WESTERN NORTH DAKOTA AND PORTIONS OF
NORTH CENTRAL NORTH DAKOTA HAS BEEN CANCELLED...

.A STRONG COLD FRONT EXTENDED FROM A LOW IN NORTHERN MANITOBA TO
NEAR DEVILS LAKE AND JAMESTOWN TO CENTRAL SOUTH DAKOTA...AND WILL
CONTINUE TO MOVE EAST INTO MINNESOTA. THE NORTHWEST WINDS ARE
BELOW ADVISORY CRITERIA...BUT WILL CONTINUE AT 15 TO 30 MPH FOR A
FEW HOURS BEFORE DECREASING TO 10 TO 15 MPH LATER TONIGHT.

NDZ001>003-009>011-017-018-031>033-040-041-043-044-270615-
/O.CAN.KBIS.WI.Y.0027.000000T0000Z-080827T0600Z/
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
WILLISTON...NEW TOWN...MINOT...WATFORD CITY...KILLDEER...BEACH...
MEDORA...DICKINSON...MARMARTH...MOTT...BOWMAN...HETTINGER
1210 AM CDT WED AUG 27 2008 /1110 PM MDT TUE AUG 26 2008/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WIND
ADVISORY. 

NORTHWEST WINDS ARE BELOW ADVISORY CRITERIA...BUT WILL CONTINUE AT
15 TO 30 MPH FOR A FEW HOURS BEFORE DECREASING TO 10 TO 15 MPH.

$$

JV

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Aug 26, 2:13 AM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 26, 2:13 AM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
313 AM CDT TUE AUG 26 2008

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...

MAIN PROBLEMS THIS FORECAST WILL BE TODAY AND TONIGHT. A SURFACE
LOW IN CENTRAL MONTANA WILL MOVE EAST INTO WESTERN NORTH DAKOTA
THIS MORNING THEN ACROSS CENTRAL NORTH DAKOTA THIS AFTERNOON.
SURFACE WINDS ACROSS CENTRAL NORTH DAKOTA HAVE BEEN CONSISTENTLY
15 TO 30 MPH AHEAD OF THE TROUGH. WILL ISSUE A WIND ADVISORY FOR
THE EASTERN COUNTIES TODAY HOLDING OFF ON THE COUNTIES FROM
BISMARCK TO MINOT AS THE STRONGEST WINDS SHOULD SHIFT EAST THROUGH
THE MORNING HOURS. STILL...SHOULD SEE WINDY CONDITIONS
CENTRAL...JUST NOT IN THE ADVISORY RANGE. BY AFTERNOON THE WINDS
IN THE WEST SHOULD PICK UP BEHIND THE TROUGH. MODEL SOUNDINGS
INDICATE 40 TO 50 KNOTS FROM 850 TO 700 MB WITH AN ADIABATIC
SOUNDING TO AT LEAST 800 MB MOST AREAS THROUGH THE AFTERNOON AND
EVENING. SHOULD SEE WINDS PICK UP TO 30 MPH...WITH GUSTS AS HIGH
AS 45 MPH AS A CONSERVATIVE FIRST GUESS. THE WINDS SHOULD DELINK
AROUND 06Z. WILL ISSUE A WIND ADVISORY FOR THE WEST FOR 20Z
THROUGH 06Z TONIGHT. IN ADDITION DPTS AHEAD OF THE TROUGH HAVE
BEEN IN THE UPPER 50S AND LOWER 60S AND ALTHOUGH THERE IS A STRONG
CAP THIS MORNING...COOLING ALOFT AS THE UPPER LEVEL TROUGH
APPROACHES WILL WEAKEN THE CAP AND HELP DECREASE THE CONDITIONAL
STABILITY INCREASING THE CHANCE OF THUNDERSTORMS THIS AFTERNOON.
GOOD CAPE AND PRECIPITABLE WATER IN EXCESS OF 1.00 INCHES LEAD TO
THE POTENTIAL FOR SEVERE THUNDERSTORMS AND HEAVY RAIN.
TEMPERATURES WILL BE A PROBLEM TODAY...AS WILL LIKELY BE WARMEST
IN CENTRAL ND AHEAD OF THE TROUGH...BUT WITH COOLING
ALOFT...SHOULD NOT SEE THE HIGH TEMPS THE WEST HAD YESTERDAY.
AFTERNOON RHS WILL BE LOW IN THE WEST BUT NOT LOW ENOUGH FOR FIRE
WX HIGHLIGHTS...BUT WILL HAVE TO BE WATCHED DUE TO THE STRONG
WINDS. FOR THE REST OF THE FORECAST PERIOD THE FLOW ALOFT TURNS
TOWARD A BROAD LOW AMPLITUDE RIDGE BY THURSDAY...SO WILL KEEP
CHANCE OF PRECIP DOWN. MAX TEMPS SHOULD TREND TREND COOLER THAN
NORMAL.

.LONG TERM...FRIDAY THROUGH TUESDAY NIGHT...

THE PERIOD BEGINS WITH GRADUALLY RISING HEIGHTS OVER NORTH DAKOTA AS
A RATHER FLAT PATTERN ONCE AGAIN MOVES TOWARD ONE OF CONSIDERABLY
MORE MERIDIONAL FLOW ALOFT. CONSEQUENTLY...NEAR-CLIMATOLOGICAL
TEMPERATURES SHOULD RISE INTO THE UPPER 80S/LOWER 90S BY SUNDAY
AFTERNOON AMID SOUTHERLY LOW-LEVEL FLOW AHEAD OF A SOUTHERN STREAM
SHORTWAVE. THE ASSOCIATED LOW PRESSURE SYSTEM IS THEN FORECAST TO
MOVE EASTWARD OUT OF EASTERN MONTANA ON SUNDAY EVENING.  SO...THERE
IS A CHANCE FOR SHOWERS AND THUNDERSTORMS.

THE 00 UTC GFS ARRIVES AT ITS SOLUTION MUCH DIFFERENTLY THAN THE
MORE NEGATIVELY-TILTED ORIENTATION OF THE 00 UTC ECMWF...THOUGH BOTH
MODELS INDICATE THERE WILL BE A SHORTWAVE SYSTEM ON SUNDAY. THE
DEEPER/MORE NEGATIVELY-TILTED ORIENTATION OF THE WESTERN U.S. CLOSED
MIDDLE/UPPER LEVEL LOW IN THE 00 UTC ECMWF IS MORE AMPLIFIED THAN
ANY OF THE 00 UTC GEFS MEMBERS...SO WILL FOLLOW A SOLUTION CLOSER TO
THAT OF THE 00 UTC GFS/GEFS MEAN.

IT IS WORTH NOTING THAT BY MONDAY THE 00 UTC GEFS MEMBERS FAVOR
CUTTING OFF THE SOUTHERN EXTENT OF THE WESTERN U.S. TROUGH AND
HOLDING ENERGY OFFSHORE CALIFORNIA WHILE EJECTING THE NORTHERN PART
OF THE TROUGH INTO THE NORTHERN PLAINS. MEANWHILE...THERE IS LITTLE
SUPPORT FOR THE DEEP 00 UTC ECMWF SOLUTION AMONG ECMWF ENSEMBLE
MEMBERS. SO...WILL STICK WITH A MORE PROGRESSIVE SOLUTION FOR THE
END OF THE PERIOD.

&&

.AVIATION...

DEEPENING LOW PRESSURE OVER CENTRAL MONTANA IS FORECAST TO GENERATE
STRONG/GUSTY SOUTHERLY WINDS OVER WESTERN AND CENTRAL NORTH DAKOTA.
EXPECT THAT GUSTS IN THE 30 TO 40 KNOT RANGE WILL BE FAIRLY
WIDESPREAD AS THE LOW PRESSURE AND ASSOCIATED COLD FRONT MOVE FROM
WEST TO EAST TODAY. WINDS ARE EXPECTED TO WEAKEN CLOSE TO THE
FRONT...BUT SHOULD PROMPTLY BACK AND STRENGTHEN AFTER FRONTAL
PASSAGE. EXPECT THAT SCATTERED THUNDERSTORMS WILL FORM IN CENTRAL
NORTH DAKOTA FROM BISMARCK TO MINOT AND EAST INTO JAMESTOWN THIS
AFTERNOON/EVENING. STORMS MAY BE SEVERE AT THE SURFACE WITH
HAIL...HIGH WINDS...FREQUENT DEADLY LIGHTENING THE MAIN THREATS.
EXPECT THAT VFR CONDITIONS WILL DOMINATE THE REGION TODAY...WITH
SOME BRIEF PERIODS OF MVFR/IFR CONDITIONS IF THUNDERSTORMS DO MOVE
OVER THE AFOREMENTIONED AIRPORTS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM CDT THIS EVENING
FOR NDZ023-025-036-037-047-048-050-051.

WIND ADVISORY FROM 3 PM CDT /2 PM MDT/ THIS AFTERNOON TO 1 AM
CDT /MIDNIGHT MDT/ WEDNESDAY FOR NDZ001-002-009-010-017-018-
031>033-040-041-043-044.

&&

TSW/SCHECK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 5:08 PM MDTSevere Thunderstorm WarningBISEmmons67 min
Aug 26, 5:39 PM MDTSevere Thunderstorm WarningBISKidder55 min
Aug 26, 5:58 PM MDTSevere Thunderstorm WarningBISMcHenry, Pierce48 min

Nearby

Wind Advisories in North Dakota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.